Hail, Gove
- When
- May 23, 10:59 PM CST
- Where
- Gove County, Quinter
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.070, -100.230
Hail stones up to ping-pong ball size covered the ground.
During the late evening a group of strong to severe thunderstorms developed producing large hail up to golf ball size in Oakley and damaging winds southwest of Quinter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late evening a group of strong to severe thunderstorms developed producing large hail up to golf ball size in Oakley and damaging winds southwest of Quinter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 10:45 PM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1045 PM MDT MON MAY 23 2016 .SHORT TERM...(This afternoon through Tuesday) Issued at 1158 AM MDT Mon May 23 2016 Cold front has stalled along the southeastern fringes of the forecast area from Hill City to Gove. It may back up slightly this afternoon and be the focus for isolated thunderstorm development with the upper forcing still lagging over the central Rockies. If a storm does develop...the environment will be conducive for supercells with strong instability of up to 4000 j/kg and deep layer shear of around 50kts. The aforementioned shortwave trough will move out of northeast Colorado this evening and across the northern tier of counties overnight. Point soundings show up to 2000 j/kg of elevated CAPE with little CIN in areas north of Interstate 70 between 06z and 12z. High res model guidance shows widespread qpf in that area. These slightly elevated thunderstorms will be capable of producing large hail. In addition to the thunderstorm threat...low level moisture will increase with light southeasterly winds with areas of fog and low clouds likely developing. Visibility could drop to less than a mile at times in patchy dense fog which may linger through the mid morning hours. The set up for Tuesday afternoon has strong to extreme instability developing along and north of a Flagler to Tribune line...most of the forecast area. Deep layer shear will be slightly lower compared to today, around 40kts, but will be more than sufficient for supercells. Problem as it has been the last few days will be relatively weak upper forcing. Most likely scenario will see isolated to widely scattered storms develop in the mid to late afternoon hours in northeast Colorado as the next shortwave emerges onto the plains and begins to move eastward into the instability axis. Confidence is rather low due to the weak synoptic scale forcing on the potential for anything more than an isolated severe threat through Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 140 PM MDT Mon May 23 2016 Going into the extended period...the Tri State region will sit between a broad h5 ridge over the eastern portion of the country...with a digging slow moving upper trough building over the rockies/western half of the country. With this setup...Tuesday night on thru Wednesday will initially have a few weak shortwaves move out over the plains region...moving northeast along the western side of the blocking h5 ridge. Best lift/dynamics ahead of these shortwaves will put best chances for precipitation mainly north of Interstate 70...especially in sw Nebraska. By midweek...meandering surface boundary sets up in the Central Plains out ahead of upper trough over the rockies. Models shift this system eastward late Thursday and over the region thru Friday night before lifting into north central Nebraska. Remnants of this boundary do remain heading into the upcoming holiday weekend as another upper low moves thru the north central rockies. For precip...do expect an increase in areal coverage of rw/trw potential as upper trough shifts eastward over the region...giving way to wrap- around moisture going into the weekend. This moisture will be enhanced by boundary remnants allowing for continuation of trw for the weekend. For temps...with a general sw upper flow over the region...looking for near to above normal numbers thru the week as decent waa over the area will only be hampered by extent of cloud cover/precip. Overall...daytime highs will range from the mid 70s thru the mid 80s. coolest period will coincide with the passage of the midweek upper trough. Overnight lows will range from the upper 40s thru the mid 50s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1045 PM MDT Mon May 23 2016 For KGLD...mvfr cigs expected at or very near taf issuance as stratus moves in from the southeast with surface winds from the east near 10kts. sfc based thunderstorms expected around the terminal as well. Thunderstorm chances decrease around 09z with stratus and vlifr cigs and/or vis expected through about 17z. models differ on how fast the stratus lifts north with the nam the slower and gfs more progressive. Trended toward previous forecast then favored the gfs which would bring vfr conditions to the terminal after 21z as winds veer to the southeast near 10kts. For KMCK...vfr conditions expected from taf issuance through 07z or so with winds from the east around 5kts. from 08z-11z thunderstorms possible from the south and west before dissipating and/or moving northeast away from the terminal. Cigs will lower to vlifr category. From 12z-18z am expecting vlifr cigs and possibly vis. From 19z-21z cigs expected to slowly rise to mvfr category then vfr from 22z through the rest of the taf period with winds from the east-southeast around 11kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JN AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 935 PM MDT MON MAY 23 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 935 PM MDT MON MAY 23 2016 /1035 PM CDT MON MAY 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE THIS EVENING THROUGH THE OVERNIGHT HOURS...PRIMARILY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT MON MAY 23 2016
COZ090-240100-
YUMA COUNTY CO-
555 PM MDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
700 PM MDT...
AT 554 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF YUMA...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ECKLEY...ABARR AND HEARTSTRONG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4016 10235 3981 10234 3984 10280 4000 10280
4000 10279 4008 10279
TIME...MOT...LOC 2354Z 263DEG 26KT 3993 10285
LOCKHARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 653 PM MDT MON MAY 23 2016 COZ090-KSZ001-NEZ079-240200- YUMA COUNTY CO-CHEYENNE KS-DUNDY NE- 653 PM MDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 800 PM MDT/900 PM CDT/... AT 652 PM MDT/752 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF WRAY...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WRAY...ST. FRANCIS...HAIGLER...VERNON...LAIRD...BEECHER ISLAND AND PARKS. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 216 AND 243. LAT...LON 3966 10171 3971 10245 4005 10239 4013 10172 TIME...MOT...LOC 0052Z 271DEG 26KT 3989 10226 LOCKHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1128 PM CDT MON MAY 23 2016 KSZ016-240515- GRAHAM KS- 1128 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 1215 AM CDT... AT 1127 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF OGALLAH...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GRAHAM COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3913 9989 3933 9961 3913 9961 TIME...MOT...LOC 0427Z 228DEG 20KT 3910 9974 LOCKHART
The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail stones up to ping-pong ball size covered the ground.
Damaging thunderstorm winds destroyed a small wooden shed, pushed in the side of a machine shed and pulled metal siding off the shed, broke off partially living tree limbs up to roughly six inches in diameter and broke part of a window in a van parked outside.
The largest hail stones ranged from ping-pong to golf ball size. The hail continued to fall into the following morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633807, 633814, 633808.